Alert archive / California / Flash Flood Watches in 2023
Flash Flood Watch 6, NWS Eureka, CA
NWS Eureka, CA issued this flash flood watch at Nov 18, 2023, 3:00 AM PST for Del Norte County, California. It took effect at Nov 18, 2023, 2:00 PM PST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2023, 3:00 AM PST (11:00 UTC)
- In effect from
- Nov 18, 2023, 2:00 PM PST
- Expired
- Nov 18, 2023, 6:06 PM PST
- In force
- 4 hr
- Issued by
- NWS Eureka, CA
- Flood severity
- None
County Del Norte County, CA
The radar
The Medford radar (KMAX), 109 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WGUS66 KEKA 181100
FFAEKA
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
300 AM PST Sat Nov 18 2023
CAZ102-182015-
/O.NEW.KEKA.FF.A.0006.231118T2200Z-231119T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Del Norte Interior-
300 AM PST Sat Nov 18 2023
...FLASH FLOOD WATCH FOR THE SMITH RIVER COMPLEX BURN SCAR IN EFFECT
FROM 2 PM PST THIS AFTERNOON THROUGH THIS EVENING...
* WHAT...Flash flooding and debris flows caused by excessive
rainfall are possible over the Smith River Complex burn scar.
* WHERE...A portion of northwest California, including the following
area, Del Norte Interior.
* WHEN...From 2 PM PST this afternoon through this evening.
* IMPACTS...Heavy rainfall over the Smith River Complex burn scar is
expected up to and during the period of the watch. Residents near
the Smith River Complex burn scar should prepare for potential
flooding impacts. Be sure to stay up to date with information from
local authorities. Heavy rainfall could trigger flash flooding of
low-lying areas, urbanized street flooding, and debris flows in
and near recent wildfire burn scars. Mudslides and falling rocks
could also create hazardous driving conditions on highway 199.
* ADDITIONAL DETAILS...
- National Weather Service Meteorologists are forecasting heavy
rainfall over the Smith River Complex burn scar, which may
lead to flash flooding and debris flows.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
$$
DB2 follow-up statements
960
WGUS66 KEKA 182001
FFAEKA
Flood Watch
National Weather Service Eureka CA
1201 PM PST Sat Nov 18 2023
CAZ102-190300-
/O.CON.KEKA.FF.A.0006.231118T2200Z-231119T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Del Norte Interior-
1201 PM PST Sat Nov 18 2023
...FLASH FLOOD WATCH FOR THE SMITH RIVER COMPLEX BURN SCAR REMAINS
IN EFFECT UNTIL 7 PM PST THIS EVENING...
* WHAT...Flash flooding and debris flows caused by excessive
rainfall continue to be possible over the Smith River Complex burn
scar.
* WHERE...A portion of northwest California, including the following
area, Del Norte Interior.
* WHEN...Until 7 PM PST this evening.
* IMPACTS...Heavy rainfall over the Smith River Complex burn scar is
expected up to and during the period of the watch. Residents near
the Smith River Complex burn scar should prepare for potential
flooding impacts. Be sure to stay up to date with information from
local authorities. Heavy rainfall could trigger flash flooding of
low-lying areas, urbanized street flooding, and debris flows in
and near recent wildfire burn scars.
* ADDITIONAL DETAILS...
- National Weather Service Meteorologists are forecasting heavy
rainfall over the Smith River Complex burn scar, which may
lead to flash flooding and debris flows.
- http://www.weather.gov/safety/flood
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.
&&
$$
MKK835 WGUS66 KEKA 190206 FFAEKA Flood Watch National Weather Service Eureka CA 606 PM PST Sat Nov 18 2023 CAZ102-190315- /O.CAN.KEKA.FF.A.0006.000000T0000Z-231119T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Del Norte Interior- 606 PM PST Sat Nov 18 2023 ...FLASH FLOOD WATCH FOR THE SMITH RIVER COMPLEX BURN SCAR IS CANCELLED... The Flash Flood Watch for the Smith River Complex is cancelled for a portion of northwest California, including the following area, Del Norte Interior. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ JMG
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this flash flood watch went out at Nov 17, 3:44 PM PST, 11 hours 16 minutes earlier.
Area forecast discussion, Nov 17, 3:44 PM PST, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
344 PM PST Fri Nov 17 2023
.SYNOPSIS...Showers and isolated thunderstorms are forecast this
evening through Saturday night. Showers activity will diminish on
Sunday as a colder and stable airmass settles over the region.
Dry weather is forecast to prevail into early next week.
&&
.DISCUSSION...Composite reflectivity radar imagery shows isolated
showers moving northwestward across Mendocino and Lake counties
this afternoon as a shortwave pin-wheeling around the closed
upper-level low positioned west of Central California over the
offshore waters. Precipitation is expected to increase in coverage
and intensity this evening as the aforementioned upper low
gradually move toward northern California tonight and Saturday
morning. Moisture and showers will spread northwestward into
Humboldt and Trinity Counties late this afternoon and evening with
the southeasterly flow aloft. The boundary layer will increase
with CAPE values around 100-250 J/kg across Southern Humboldt,
Mendocino and Lake counties. Isolated thunderstorms, brief heavy
downpours and small hail will be possible.
Farther northwest over the Gulf of Alaska, an upstream trough will
driven a cold front across the northern portion of the area on
Saturday evening. Convective allowing models indicate moderate to
strong showers moving across the area early Saturday afternoon
north of Cape Mendocino. With 500 mb temperatures dropping to
-25C and boundary layer Cape around 100-300 J/kg, isolated
thunderstorms, brief heavy downpours and small hail will be
possible with it. Rainfall total amounts of a half to an inch is
expected across the region, with up to two inches over isolated
higher elevations. Southerly winds increase to around 25-35 mph
ahead of an advancing front Saturday evening.
Snow level will be around 7000-8000 feet today into Saturday
afternoon, before lower to around 3500-4000 feet Saturday night
into early Sunday morning behind of the front. Forecast snow
amounts are too low, less than an inch in 12 hours, to warrant a
winter advisory even for Scott Mtn Pass at 5400 feet.
The airmass will become colder on Sunday and then drier Sunday
night and Monday as a ridge builds. Offshore flow should result in
slow drying, however suspect there will be fog and low clouds in
the interior valleys. Frost and freezing temperatures will be
distinct possibility for the North Coast and adjacent valleys
early Monday morning.
Beyond Monday, an upper ridge and dry weather will dominate early
to mid next week. A shortwave trough will move over the ridge and
may bring some light showers or rain or drizzle around mid week.
&&
.AVIATION...Increasing cloud cover and shower activity will occur
through the remainder of the day as a lower pressure system off
the California coast approaches the region. Possible heavy showers
and some isolated thunderstorm will develop into the afternoon
hours, with highest confidence further south in Mendocino and Lake
counties. Ceilings will lower over the Ukiah valley tonight. Low-
level wind shear will also impact UKI this evening into Saturday
with southeasterly winds aloft at around 30 kts. Outside of any
productive showers, prevailing offshore winds will generally
maintain VFR conditions at ACV and CEC through tonight.
&&
.MARINE...Southeasterly winds will increase tonight, with winds
strongest over the southern outer waters. A compact area of low
pressure will generate locally stronger winds, heavy rain showers
and possibly a stray thunderstorm over the southern waters this
through tonight. Localized gusts up to 30 kts are possible with
these storms. A front approaches the area Saturday afternoon, and
northerlies will increase sharply behind this front, especially in
the northern outer waters. Gale force winds are expected in the
northern outer waters with gusts up to 40 kts possible. Small craft
conditions are expected in the other zones. A large northwesterly
swell will build in behind the front on Sunday, peaking at about 15
feet at 12 seconds.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 2 PM Saturday to 9 AM PST Sunday
for PZZ450.
Small Craft Advisory from 4 AM Saturday to 9 AM PST Sunday
for PZZ455.
Gale Watch from Saturday afternoon through Saturday evening
for PZZ470.
Small Craft Advisory until 9 AM PST Sunday for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 4:32 PM PST | Special Weather Statement | EKA | Lake | 28 min |
| Nov 17, 4:59 PM PST | Special Weather Statement | EKA | Lake | 46 min |
| Nov 17, 5:17 PM PST | Special Weather Statement | EKA | Humboldt | 28 min |
| Nov 17, 8:23 PM PST | Gale Warning | EKA | 25 hr | |
| Nov 18, 3:09 AM PST | Hazardous Seas Warning | EKA | 36 hr | |
| Nov 18, 1:51 PM PST | Wind Advisory | EKA | Del Norte, Humboldt | 7 hr |
| Nov 18, 3:41 PM PST | Special Weather Statement | EKA | Del Norte, Humboldt | 49 min |
Nearby
Flash Flood Watches in California, 2023Every flash flood watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.